Leg creams can kill

Application of large amounts of skin-numbing lotions, creams and gels that are widely used in cosmetic and medical procedures can cause dangerous side effects such as irregular heart rhythm and seizures, warns the US Food and Drug Administration (FDA).

The agency said Tuesday that two deaths have been linked to application of large amounts of these topical anaesthetics, CBC News reported. Two women, aged 22 and 25, died after using the products on their legs after laser hair removal.

The FDA said the women "wrapped their legs in plastic wrap, as they were instructed, to increase the creams' numbing effect. Both women had seizures, fell into comas, and subsequently died from the toxic effects of the anaesthetic drugs."

The agency also said that it's received reports of side effects such as irregular heartbeats and slowing or stopping of breathing in people who've used the topical anaesthetics, CBC News reported.

The FDA recommends that patients: use a topical anaesthetic approved by the FDA; use a topical anaesthetic that contains the lowest amount of anaesthetic drugs possible that will relieve pain; ask for instructions from their doctors on how to safely use the topical anaesthetic; talk with their doctors about using lower doses of approved topical anaesthetics or about alternatives. – (HealthDayNews)

Read more:
Anaesthesia Centre

February 2007

We live in a world where facts and fiction get blurred
In times of uncertainty you need journalism you can trust. For only R75 per month, you have access to a world of in-depth analyses, investigative journalism, top opinions and a range of features. Journalism strengthens democracy. Invest in the future today.
Subscribe to News24
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9321 votes
No
67% - 18654 votes
Vote